Please use this identifier to cite or link to this item:
|Title:||Translational tilings by a polytope, with multiplicity||Authors:||Robins, Sinai.
|Issue Date:||2012||Source:||Gravin, N., Robins, S.,& Shiryaev, D. (2012). Translational tilings by a polytope, with multiplicity. Combinatorica, 32(6), 629-649.||Series/Report no.:||Combinatorica||Abstract:||We study the problem of covering Rd by overlapping translates of a convex polytope, such that almost every point of Rd is covered exactly k times. Such a covering of Euclidean space by a discrete set of translations is called a k-tiling. The investigation of simple tilings by translations (which we call 1-tilings in this context) began with the work of Fedorov  and Minkowski , and was later extended by Venkov and McMullen to give a complete characterization of all convex objects that 1-tile Rd. By contrast, for k ≥2, the collection of polytopes that k-tile is much wider than the collection of polytopes that 1-tile, and there is currently no known analogous characterization for the polytopes that k-tile. Here we first give the necessary conditions for polytopes P that k-tile, by proving that if P k-tiles Rd by translations, then it is centrally symmetric, and its facets are also centrally symmetric. These are the analogues of Minkowski’s conditions for 1-tiling polytopes, but it turns out that very new methods are necessary for the development of the theory. In the case that P has rational vertices, we also prove that the converse is true; that is, if P is a rational polytope, is centrally symmetric, and has centrally symmetric facets, then P must k-tile Rd for some positive integer k.||URI:||https://hdl.handle.net/10356/96779
|DOI:||http://dx.doi.org/10.1007/s00493-012-2860-3||Fulltext Permission:||none||Fulltext Availability:||No Fulltext|
|Appears in Collections:||SPMS Journal Articles|
Items in DR-NTU are protected by copyright, with all rights reserved, unless otherwise indicated.